Colorado, 2014

Hail in Colorado, June 22, 2014

June 22, 2014 · NWS GLD · 3 events in 2 counties and zones

Strong thunderstorms initially developed during the afternoon south of Interstate 70 in eastern Colorado and gradually expanded north and east. Several large hail reports were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms initially developed during the afternoon south of Interstate 70 in eastern Colorado and gradually expanded north and east. Several large hail reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 22, 11:59 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 11:59 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1259 PM MDT SUN JUN 22 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1230 PM MDT SUN JUN 22 2014

THUNDERSTORM ACTIVITY EXPECTED TO RAMP UP QUICKLY AFTER 3 PM MDT
(4 PM CDT) AS A WEATHER DISTURBANCE IGNITES A FEW STORMS IN FAR
EASTERN COLORADO. AS THE DISTURBANCE MOVES EAST A LINE OF STRONG
TO SEVERE THUNDERSTORMS IS EXPECTED PRODUCING LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE HRRR HAS
BEEN SLOWLY INCREASING THE WIND GUST POTENTIAL WITH THE LINE AND
WE COULD EXPERIENCE ANOTHER EPISODE OF 70+ MPH GUSTS. LOWS TONIGHT
IN THE MID 50S WEST...MID 60S EAST.

ON MONDAY MAY SEE SHOWERS AND THUNDERSTORMS IN THE LATE AFTERNOON
HOURS...PRIMARILY ACROSS FAR EASTERN COLORADO. OTHERWISE EXPECT
SOME CLOUDINESS WITH HIGHS IN THE MID 70S TO LOW 80S.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1242 PM MDT SUN JUN 22 2014

A FEW STORMS IN SOUTHEAST COLORADO MONDAY EVENING MAY SNEAK INTO
SOUTHWESTERN PARTS OF THE AREA...BUT BETTER CHANCES WILL BE AFTER
MIDNIGHT AS LLJ STRENGTHENS AND SHORTWAVE TROUGH COMES OUT OF THE
NORTHERN ROCKIES. STORMS MAY BE SLIGHTLY ELEVATED OVERNIGHT...WITH
PARCELS ORIGINATING AROUND 800MB HAVING UP TO 1000 J/KG OF
ELEVATED CAPE AND LITTLE TO NO CIN. LARGE HAIL WILL BE POSSIBLE
OVERNIGHT WITH THESE STORMS. SOME OF THIS ACTIVITY WILL LINGER
INTO TUESDAY MORNING...PARTICULARLY IN SOUTHWEST NEBRASKA...BEFORE
AFTERNOON CONVECTION GETS GOING IN NORTHEAST COLORADO WITH THE
NEXT SHORTWAVE. MODERATE INSTABILITY COMBINED WITH DEEP LAYER
SHEAR OF 30-40KTS SUGGEST ANOTHER ROUND OF SEVERE STORMS AS THEY
SLIDE ACROSS THE AREA TUESDAY EVENING. SOUTHEASTERLY SURFACE WINDS
CONTINUE ON WEDNESDAY WITH A CORRIDOR OF VERY UNSTABLE CONDITIONS
FORECAST BY THE AFTERNOON IN THE WESTERN HALF OF THE FORECAST
AREA. DEEP LAYER SHEAR HOWEVER IS SOMEWHAT WEAKER AT AROUND
30KTS...BUT SHOULD BE ADEQUATE FOR SEVERE STORMS AS NEXT SHORTWAVE
COMES OUT OF NORTHERN COLORADO IN THE AFTERNOON/EVENING.

A SUBTLE PATTERN CHANGE OCCURS IN THE LAST HALF OF THE LONG TERM
PERIOD WITH LONGWAVE TROUGH SETTLING INTO THE NORTHERN ROCKIES.
THE UPPER FLOW OVER THE CENTRAL PLAINS WILL BECOME SOUTHWEST.
SHORTWAVE TROUGHS ROTATING AROUND THE ROCKIES TROUGH OR EVEN THE
RIDGE OVER THE CENTRAL GULF WILL PROVIDE ENOUGH LIFT TO CONTINUE
THE MENTION OF DAILY THUNDERSTORM CHANCES.

TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE
LONG TERM.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1120 AM MDT SUN JUN 22 2014

KGLD...VFR CONDITIONS EXPECTED THROUGH 00Z WITH NORTHEAST WINDS
AROUND 10KTS. IN THE 00Z-03Z TIME FRAME CURRENT INDICATIONS ARE
FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO IMPACT THE
TERMINAL WITH WIND GUSTS OVER 45 KTS POSSIBLE ALONG WITH LARGE
HAIL AND HEAVY RAINFALL CREATING MVFR CONDITIONS. AFTER 03Z
NORTHEAST WINDS GUSTING 15-20KTS WILL DECREASE TO 10KTS OR LESS
FROM THE NORTH/NORTHEAST.

KMCK...VFR CONDITIONS EXPECTED THROUGH 01Z WITH NORTHEAST WINDS
AROUND 10KTS INCREASING AND GUSTING NEAR 20KTS AFTER 22Z. FROM
02Z-05Z CURRENT INDICATIONS ARE FOR A LINE OF STRONG TO SEVERE
THUNDERSTORMS TO POSSIBLY IMPACT THE TERMINAL WITH WIND GUSTS TO
35KTS...POSSIBLY SOME SMALL HAIL AND HEAVY RAINFALL CREATING MVFR
CONDITIONS. THE STRONGER STORMS AND WINDS ARE CURRENTLY EXPECTED
TO BE SOUTH OF THE TERMINAL. AFTER 05Z NORTH TO NORTHEAST WINDS
UNDER 10KTS EXPECTED.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 22, 12:30 PM MST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT SUN JUN 22 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
130 PM MDT SUN JUN 22 2014 /230 PM CDT SUN JUN 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
AFTER 3 PM MDT (4 PM CDT) IN FAR EASTERN COLORADO AS A WEATHER
DISTURBANCE MOVES INTO THE AREA. AS THE DISTURBANCE CONTINUES
EAST INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA AN ORGANIZED LINE
OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED FROM LATE AFTERNOON
THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS OVER 70 MPH
ARE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED AND MAY CAUSE LOCALIZED FLOODING
OF POOR DRAINAGE AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER MONDAY AFTERNOON AND
EVENING ACROSS EASTERN COLORADO. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 22, 1:26 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN JUN 22 2014

COZ091-092-222100-
CHEYENNE COUNTY-KIT CARSON COUNTY-
226 PM MDT SUN JUN 22 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 14 MILES NORTH OF WILD HORSE...
MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3917 10280 3885 10270 3884 10315 3904 10317
      3911 10317
TIME...MOT...LOC 2026Z 314DEG 7KT 3902 10296

MENTZER

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 22, 2:10 PM MST
Where
Cheyenne County, 9.38 mi NNE of Aroya
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -103.080

Hail, Yuma

When
June 22, 4:34 PM MST
Where
Yuma County, 4.95 mi NNW of Yuma
Measured
1.75 in hail
Reported by
Public
Coordinates
40.190, -102.740

Hail, Yuma

When
June 22, 4:45 PM MST
Where
Yuma County, 5.53 mi N of Yuma
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.200, -102.720

Time of report estimated from Doppler radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529031, 529032, 529033.